Craniofacial surgeons recommend steps to reduce risk of pneumonitis from povidone-iodine

Published on February 22, 2013 at 12:16 AM · No Comments

A routine step in preparing for cleft palate surgery in a child led to an unusual-but not unprecedented-case of lung inflammation (pneumonitis), according to a report in the The Journal of Craniofacial Surgery. The journal, edited by Mutaz B. Habal, MD, FRCSC, is published by Lippincott Williams & Wilkins, a part of Wolters Kluwer Health.

The complication resulted from accidental inhalation of povidone-iodine (PI), or Betadine-an antiseptic widely used before surgery. The rare complication led to new surgical "prep" steps to reduce the chances of inhaling PI during head and neck surgery, write Drs. Kyle J. Chepla and Arun K. Gosain of University Hospitals-Case Medical Center, Cleveland.

Betadine Inhlation Leads to Chemical Pneumonitis

Drs. Chepla and Gosain describe their experience with Betadine-induced pneumonitis in a seven-year-old girl undergoing surgery for a persistent cleft palate deformity. After a breathing tube was placed and anesthesia was induced, the patient underwent routine surgical prep-including scrubbing and rinsing the nose and mouth with Betadine.

Betadine is the familiar antiseptic, orange or yellow in color, used before many types of medical and surgical procedures. In the case report, Dr. Kepla writes that he has routinely used Betadine for prep before craniofacial surgery for more than 20 years with no complications.

But in this case, shortly after rinsing the inside of the nose, the surgeons noted Betadine in the patient's breathing tube. She rapidly developed difficulty breathing, with a drop in blood oxygen levels.

The procedure was stopped and the patient was rushed to the ICU for treatment. Although the child eventually recovered completely, she required seven days of mechanical ventilation.

This patient's condition was diagnosed as chemical pneumonitis-inflammation of the lungs caused by inhalation of some type of irritant. Pneumonitis most commonly results from inhalation (aspiration) of the stomach contents.

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post